Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 394, NWS Sioux Falls, SD

July 15, 2004Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 15, 2004, 10:41 PM CDT for Dixon County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 10:41 PM CDT (03:41 UTC)
Expired
Jul 15, 2004, 11:15 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Dixon County, NE

The radar

The Omaha radar (KOAX), 128 km from the middle of the area, began a volume at 03:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2128 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2128 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
983 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.9
Supercell composite
10.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 160341
SVRFSD
NEC051-160415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1041 PM CDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN DIXON COUNTY IN NORTHEAST NEBRASKA

* UNTIL 1115 PM CDT

* AT 1037 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MARTINSBURG...OR
  ABOUT 11 MILES SOUTHWEST OF PONCA...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ALLEN AROUND 1050 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4254 9684 4250 9699 4226 9686 4226 9673
      4241 9673

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 9:25 PM CDT, 1 hour 16 minutes earlier.

Area forecast discussion, Jul 15, 9:25 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
925 PM CDT THU JUL 15 2004

.DISCUSSION...

EVENING CONVECTION WEAKENING ALONG SOUTHERN REACHES OF THE BORDER
DUE TO LIMITED SURFACE CONVERGENCE.  COORDINATION WITH SPC ON THE
WATCH AND AGREED THAT MOST THUNDERSTORM ACTIVITY WILL HOLD OFF
UNTIL LOW LEVEL JET BEGINS TO KICK IN.  AT THAT TIME...FEEL STORM
DEVELOPMENT SHOULD BE IN NORTHWEST IOWA.  HOWEVER...DID NOT REMOVE
MENTION OF PRECIP IN REMAINDER OF ZONES DUE REMAINING INSTABILITY
BUT THERE IS PLENTY OF CIN IN PLACE AS WELL.  WITH WEAK COLD FRONT
DROPPING SOUTH...THERE MAY BE ENOUGH LIFT TO OVERCOME CIN BUT DONT
EXPECT MORE THAN SCATTERED STORMS.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

HEITKAMP
Hazardous weather outlook, Jul 15, 11:38 AM CDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1138 AM CDT THU JUL 15 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-161200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1138 AM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
REDEVELOPMENT OF SCATTERED THUNDERSTORMS IS EXPECTED AFTER 3
PM... ESPECIALLY AROUND AND WEST OF THE LOWER JAMES VALLEY.  AN
ISOLATED TORNADO WILL BE POSSIBLE WITH THESE STORMS...HOWEVER THE
GREATER THREAT AT THIS TIME APPEARS TO BE LARGE HAIL UP TO 2
INCHES AND WIND GUSTS TO 70 MPH.  THE SCATTERED THUNDERSTORMS
WILL SPREAD ACROSS THE REMAINDER OF THE AREA
OVERNIGHT...CONTINUING THE THREAT OF SEVERE WEATHER INTO
SOUTHWEST MINNESOTA AND NORTHWEST IOWA BY LATER THIS EVENING.

ALTHOUGH THE THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE
ENTIRE AREA LATE THIS AFTERNOON AND TONIGHT...THE MOST FAVORED
AREA APPEARS AT THIS TIME TO BE SOUTH OF A WESSINGTON SPRINGS
SOUTH DAKOTA...TO STORM LAKE IOWA LINE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

 HACKER

In the hours before

Local storm report, Jul 15, 8:35 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0834 PM     HAIL             6 SW SCOTLAND           43.09N 97.80W
07/15/2004  1.75 INCH        BON HOMME          SD   PUBLIC

            NICKEL AND GOLF BALL HAIL COVERING GROUND.

&&

HEITKAMP
Local storm report, Jul 15, 8:46 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0844 PM     HAIL             8 N TYNDALL             43.11N 97.86W
07/15/2004  1.25 INCH        BON HOMME          SD   PUBLIC

            HAIL COVERED GROUND.

&&

HEITKAMP
Special weather statement, Jul 15, 9:10 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT THU JUL 15 2004

SDZ050-057>060-063>065-068-069-160230-
AURORA-BON HOMME-BRULE-CHARLES MIX-DAVISON-DOUGLAS-GREGORY-HANSON-
HUTCHINSON-YANKTON-
910 PM CDT THU JUL 15 2004

...TORNADO WATCH NUMBER 640 HAS BEEN ALLOWED TO EXPIRE...

THE TORNADO WATCH THAT WAS IN EFFECT UNTIL 900 PM CDT FOR
PORTIONS OF SOUTHEAST SOUTH DAKOTA HAS BEEN ALLOWED TO
EXPIRE.  SCATTERED THUNDERSTORMS WILL CONTINUE ALONG THE
MISSOURI RIVER CORRIDOR PAST MIDNIGHT.

CHAPMAN
Local storm report, Jul 15, 9:30 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0831 PM     HAIL             6 N TYNDALL             43.08N 97.86W
07/15/2004  0.88 INCH        BON HOMME          SD   LAW ENFORCEMENT

            HAIL COVERED GROUND.

0833 PM     HAIL             10 N TYNDALL            43.13N 97.86W
07/15/2004  1.75 INCH        BON HOMME          SD   LAW ENFORCEMENT

&&

HEITKAMP
Local storm report, Jul 15, 9:34 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          7 W WAGNER              43.08N 98.30W
07/15/2004                   CHARLES MIX        SD   TRAINED SPOTTER

            TORNADO APPROXIMATELY QUARTER MILE WIDE.

0533 PM     TORNADO          2 NE MARTY              42.99N 98.43W
07/15/2004                   CHARLES MIX        SD   TRAINED SPOTTER

            TORNADO SHOWING SIGNS OF WEAKENING.

0546 PM     TORNADO          3 SE MARTY              42.99N 98.43W
07/15/2004                   CHARLES MIX        SD   TRAINED SPOTTER

            TORNADO ROPED OUT AND LIFTED.

&&

HEITKAMP
Local storm report, Jul 15, 9:37 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE SIOUX FALLS SD
937 PM CDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TORNADO          10 E PICKSTOWN          43.07N 98.33W
07/15/2004                   CHARLES MIX        SD   TRAINED SPOTTER

0521 PM     TORNADO          7 W WAGNER              43.08N 98.30W
07/15/2004                   CHARLES MIX        SD   TRAINED SPOTTER

            TORNADO APPROXIMATELY QUARTER MILE WIDE.

0533 PM     TORNADO          2 NE MARTY              42.99N 98.43W
07/15/2004                   CHARLES MIX        SD   TRAINED SPOTTER

            TORNADO SHOWING SIGNS OF WEAKENING.

0546 PM     TORNADO          3 SE MARTY              42.99N 98.43W
07/15/2004                   CHARLES MIX        SD   TRAINED SPOTTER

            TORNADO ROPED OUT AND LIFTED.

0745 PM     HAIL             8 E WAGNER              43.08N 98.14W
07/15/2004  0.75 INCH        CHARLES MIX        SD   PUBLIC

0807 PM     HAIL             6 NE AVON               43.07N 97.98W
07/15/2004  0.88 INCH        BON HOMME          SD   TRAINED SPOTTER

0816 PM     HAIL             10 NE AVON              43.11N 97.92W
07/15/2004  1.00 INCH        BON HOMME          SD   PUBLIC

            QUITE A BIT OF HAIL FALLING.

0825 PM     HAIL             9 W SCOTLAND            43.15N 97.90W
07/15/2004  0.88 INCH        BON HOMME          SD   PUBLIC

            DIME AND NICKEL SIZE HAIL COVERING GROUND.

0831 PM     HAIL             6 N TYNDALL             43.08N 97.86W
07/15/2004  0.88 INCH        BON HOMME          SD   LAW ENFORCEMENT

            HAIL COVERED GROUND.

0833 PM     HAIL             10 N TYNDALL            43.13N 97.86W
07/15/2004  1.75 INCH        BON HOMME          SD   LAW ENFORCEMENT

0834 PM     HAIL             6 SW SCOTLAND           43.09N 97.80W
07/15/2004  1.75 INCH        BON HOMME          SD   PUBLIC

            NICKEL AND GOLF BALL HAIL COVERING GROUND.

0844 PM     HAIL             8 N TYNDALL             43.11N 97.86W
07/15/2004  1.25 INCH        BON HOMME          SD   PUBLIC

            HAIL COVERED GROUND.

&&

HEITKAMP

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.